PMRGCAuk
7,376 members12,089 posts

Prednisone's ugly taste

I'm 63 and just put on Prednisone again for PMR. First relapse since 2008. When the uncoated tablet hits my tongue I instantly get nauseous and can't get rid of the ugly taste, no matter what I do. The ugly taste persists all day, making me nauseous all day.

Uncoated tabs not an option. Any suggestions will be appreciated!

Thanks

.

19 Replies
oldestnewest

Put it into your porridge, yoghurt or whatever you eat for your breakfast.

Preferably organic probiotic yoghurt with a teaspoonful of Manuka Honey - this way you are helping your body in many ways.

1 like
Reply

Hi,

I agree prednisolone tastes foul!

I put the tablet onto a teaspoon of yoghurt, and swallow the lot in one go. That way I do not get to taste the pred at all.

Good luck

Paddy

1 like
Reply

Will try that! Thanks!

Reply

I'll try taking them literally in food-thanks!

Reply

Please explain - I don't understand. You say it is uncoated tablets which make you feel nauseous, then further on you say they are not an option.

Obviously I don't know what dose you are on, but if you have to take 1mg tabs they are now available enteric coated, which has helped me a lot!

Reply

I screwed up-coated tabs aren't an option-I'm on uncoated ones! Thanks.

Reply

I assume since you say prednisone you are in the USA and hence the coated version are not an option? Some people buy gastro-resistant capsules and put their tablets inside them - bit larger to swallow but a different problem at least. I think they are available via Amazon but you could also speak to your pharmacist.

It is also possible to manage PMR using depot-Medrol injections:

rheumatology.org/Portals/0/...

Recommendation 5

2 likes
Reply

You're right-some people say the coated ones don't work as well....Thanks for your help.

Reply

Having used virtually every version you can have (prednisolone coated and non-coated, Medrol as uncoated tablets and Rayos/Lodotra) - they have all worked fine for me except Medrol uncoated tablets. They were horrible in terms of side effects and didn't work for pain relief for me at all.

The "stuff" about gastro-resistant not working as well probably derives from a study done some years ago where they felt enteric coated tablets weren't absorbed as well so weren't reliable. This was done in patients with gastro-intestinal problems that required pred. It had been thought enteric coated might be good as they are not absorbed until further down the gut. So it is impossible to say whether it was the enteric coating or the disorder that caused the problem.

People react differently to different sorts of steroid - I had been fine on enteric coated for months and months and suddenly got batches from a different manufacturer. The new 2.5mg pills worked fine, the new 5mg ones didn't. They might have been a dodgy batch but no-one else had complained. Or it might have been a different filler in the pills - that can have an effect too. Personal experience is the only reliable test.

2 likes
Reply

I've never tasted pred because I always pop the tablet(s) into my mouth when I'm just about to swallow - porridge, yoghurt etc and down it goes! Followed by a swig of something nice like fruit juice or another spoon of food.....

2 likes
Reply

Hmm, do you put the tablets on the tip of your tongue? I'm pretty good at chucking tablets to the back of my mouth and swigging a large mouthful of water, or sometimes tepid tea, so the pred slips down without affecting taste buds. If you do get that hideously bitter taste, there must be something you can put in your mouth afterwards which will neutralize it. Perhaps the liquid you use to swallow the tablet(s) could be something strongly flavoured but pleasant, like orange juice, or you could numb your tongue with an icecube beforehand. I could be wrong but I suspect coffee wouldn't help as it is, basically, bitter itself. So if you are in the habit of having a morning coffee maybe try to let the pred aftereffects fade first.

1 like
Reply

I have had both coated and Uncoated and found both work just as well. Uncoated do cause tummy issues. I prefer coated so I take just before sleep or when I inevitably wake up for a trip at 2 to 3am. I have got to say I have tasted worse pills👅

1 like
Reply

I do the same as Heron, tablets at the back of my mouth and water at the ready. I take mine on an empty stomach as well, no side effects at all.

2 likes
Reply

I chew gum for a while if I get the taste stuck in my mouth.

Reply

Hello - I use a trick I picked up from this forum - you take a sip of water, then put the tablets in your mouth, then a second sip of water and swallow. It seems that the first sip puts a protective layer over the taste buds and makes it bearable. Good luck.

Reply

Sorry for you. It's bad enough having to put up with the pain etc of pmr but when the medication makes you feel even sicker it's miserable. I have to take pred in liquid form because I'm dairy intolerant and all the tablets seem to contain lactose. The taste is not too bad, very sweet but not too bad. I don't know where you are but not in England presumably because you call it prednisone. Ask your pharmacist if they could give you the liquid alternative instead. Good luck, it's probably more expensive.

Reply

I take the pills with breakfast, usually put them all (five at present) into my mouth together, followed by a gulp of coffee, then carry on eating. No ill effects that I can tell.

1 like
Reply

I take my meds as rosie_jones described — put liquid in mouth first, throw pills in, swallow, followed by more water. I have no idea what Pred tastes like as I don’t think they ever hit my tastebuds.

2 likes
Reply

Mm can’t say I get the taste. What I do is tabs in one hand full tab in gob glug glug.

Full glass.

No taste whatsoever

Reply

You may also like...